Highlights of a New Study on Stroke Risks and Estrogen
The latest study published in the Journal of the American Medical Association shows that stroke risk and other health problems associated with Estrogen pills fade when women stop taking estrogen. This evidence supports previous evidence that women can take estrogen shortly after the menopause for a limited period of time and then stop. It also bolster previous studies and evidence that concerns about breast cancer and heart attacks are largely unfounded for women taking the estrogen hormone for a short period of time.
Stroke risks fade when women stop taking estrogen
Chicago, Apr 6 (AP) Strokes and other health problems linked with estrogen pills appear to fade when women quit taking them after menopause, the first long-term follow-up of a landmark study found. It's reassuring news for women who take the hormone in their 50s when menopause usually begins.
The latest study bolsters previous evidence that concerns about breast cancer and heart attacks are largely unfounded for those who take the hormone for a short period of time to relieve hot flashes and other menopause symptoms.
Estrogen-only pills are recommended just for women who have had a hysterectomy, and the study focused only on that group. About 25 percent of women in menopause have had hysterectomies. Other women are prescribed a combination pill of estrogen and progestin because for them, estrogen alone can raise the risk for cancer of the uterus.
The study results don't really change the advice doctors have been giving for several years now: Take hormones to relieve menopause symptoms in the lowest possible dose for the shortest possible time.
The women in the study took estrogen for about six years and were evaluated for about four years after stopping. Slightly increased risks for strokes and blood clots that were found while they took the pills disappeared during the follow-up. Unfortunately, the bone-strengthening benefit of estrogen disappeared, too. Once women ended it, they had just as many hip fractures during the follow-up as women who'd taken dummy pills.
The research also found that women who started taking estrogen-only pills in their 50s fared better after stopping than women who'd started in their 70s an age when hormones are generally no longer recommended. "Our results emphasize the need to counsel women about hormone therapy differently depending on their age and hysterectomy status," the researchers said in reporting the study to be published in Wednesday's Journal of the American Medical Association.
The new results are from 10,739 participants in the estrogen-only part of the federal government's Women's Health Initiative study research which shook up conventional wisdom about health benefits of hormones for menopausal women. Study of the estrogen-progestin group was halted in 2002 when risks for heart attacks and breast cancer were linked with the combination hormone pills. The estrogen-only study was halted in 2004 after stroke risks were seen in that group.
The troubling findings prompted many doctors to stop prescribing the pills to prevent chronic health problems and led millions of women to quit taking them. Doctors now generally recommend hormones only to relieve hot flashes, night sweats that disrupt sleep and vaginal dryness in the lowest possible dose for the shortest possible time. Dr Jacques Rossouw, who directed the initial research at the National Institutes of Health, said the estrogen follow-up results reinforce guidance "that women can use it shortly after the menopause for a limited period of time and then stop."
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.